Pennsylvania, 2011

Hail and Damaging Winds in Pennsylvania, August 1, 2011

August 1, 2011 · NWS PBZ · 11 events in 6 counties and zones

Scattered severe thunderstorms developed across western Pennsylvania ahead of a weak frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across western Pennsylvania ahead of a weak frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 1, 1:49 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 1, 1:49 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT MON AUG 1 2011

.SYNOPSIS...
A WEAK UPPER DISTURBANCE WILL EXIT THE GREAT LAKES REGION THIS
EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS ENDING. AFTER A MAINLY
DRY DAY TUESDAY...A STRONGER SYSTEM WILL BRING SHOWERS AND A
CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES
WILL BE SEASONABLY WARM WITH INCREASING HUMIDITY.

&&

.NEAR TERM /THROUGH TUESDAY/...
VERY LITTLE CHANGE FROM PREVIOUS FORECAST UPDATE WITH SOME
THUNDERSTORMS EXPECTED TO DEVELOP OVER CWA OR MOVE SOUTHEAST FROM
NORTHERN OHIO. SEVERE THREAT WITH ANY STORMS THAT DO FIRE MAY BE
MORE HAIL THAN WIND WITH WET BULB ZERO NEAR 10K. ON SOME MODEL
SOUNDINGS. SYSTEM WILL EXIT THIS EVENING...WITH MAINLY CLEAR
SKIES BY THE OVERNIGHT. RAISED OVERNIGHT LOWS ESPECIALLY IN THE
NORTH WHERE DEW POINTS HAVE RISEN AND LOOK STAY ELEVATED IN THE
60S. SURFACE HIGH WILL BRING WARM AND A BIT HUMID CONDITIONS
TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
MODELS IN GOOD AGREEMENT BRINGING A STRONGER SYSTEM ACROSS THE
AREA TUESDAY NIGHT AND WEDNESDAY. WILL USE LIKELY POPS PITTSBURGH
NORTH AFTER MIDNIGHT TUESDAY NIGHT...SPREADING SOUTH TO THE MASON
DIXON LINE BY WEDNESDAY AFTN. WILL CONTINUE HIGH LITE FOR SEVERE
POTENTIAL IN HWO. LOWER TEMPERATURES WEDNESDAY WITH CLOUDS AND
SHOWERS THEN WARM AND A BIT LESS HUMID THURSDAY UNDER HIGH
PRESSURE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ANOTHER SHORT WAVE TROUGH IS PROGGED TO TRACK EAST FROM THE UPPER MS
VALLEY ACROSS THE GREAT LAKES BY FRIDAY NIGHT. THE ASSOCIATED
SURFACE FRONT WILL PUSH SLOWLY THROUGH THE FORECAST AREA SATURDAY
AND INTO WEST VIRGINIA SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS
ARE FORECAST TO RETURN BY LATE FRIDAY AND CONTINUE THROUGH MUCH OF
THE WEEKEND.

WEAK HIGH PRESSURE SHOULD BRING A RETURN TO DRIER WEATHER MONDAY.
TEMPERATURES ARE FORECAST TO REMAIN A FEW DEGREES ABOVE NORMAL FOR
THE EXTENDED PERIOD.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AN UPPER LOW WILL CONTINUE TO DIVE SOUTHEAST ACROSS SOUTHERN QUEBEC
AND INTO NEW ENGLAND BY TUESDAY MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN OHIO WILL TRACK SOUTHEAST DURING THIS
AFTERNOON. WITH COVERAGE EXPECTED TO REMAIN SCATTERED...INCLUDED CB
IN CLOUD GROUPS FOR MOST TERMINALS LATE THIS AFTERNOON. MVFR AND
BRIEF IFR RESTRICTIONS CAN BE EXPECTED IN STORMS. POTENTIAL EXISTS
FOR STRONGER STORMS OVER EASTERN OH TO CONTAIN LARGE HAIL AND
SURFACE GUSTS OVER 50KT.

AREAL COVERAGE OF SHOWERS AND STORMS SHOULD DECREASE THIS EVENING
WITH LOSS OF SURFACE HEATING. HAVE MEDIUM CONFIDENCE THAT MVFR FOG
WILL FORM AGAIN TONIGHT AT KZZV AND KMGW....AND TEMPO GROUPS WERE
INCLUDED 09Z-12Z. LIGHT WINDS AND CLOSE TEMPERATURE/DEW POINT SPREAD
SHOULD SUPPORT AT LEAST SOME PATCHY MVFR FOG FORMATION.

OUTLOOK /TUESDAY NIGHT THROUGH SATURDAY/...
UPPER TROUGH DIVING SOUTHEAST ACROSS THE GREAT LAKES WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS WITH POSSIBLE RESTRICTIONS
TUESDAY NIGHT AND WEDNESDAY. HIGH PRESSURE SHOULD ALLOW FOR
PREVAILING VFR THURSDAY AND FRIDAY. THE NEXT SYSTEM TRACKING EAST
FROM THE MID MS VALLEY WILL BRING ANOTHER ROUND OF SHOWERS AND THE
POTENTIAL FOR RESTRICTIONS FRIDAY NIGHT INTO SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 1, 12:31 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT MON AUG 1 2011

PAZ007>009-013>016-020>022-029-021745-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-WASHINGTON-
131 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT INTO
EARLY WEDNESDAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ023-031-073>076-WVZ012-021>023-041-021745-
GARRETT-INDIANA-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
131 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-021745-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
131 PM EDT MON AUG 1 2011

...SEVERE THUNDERSTORM WATCH 710 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT INTO
EARLY WEDNESDAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 1, 2:11 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
311 PM EDT MON AUG 1 2011

PAZ022-023-012000-
ARMSTRONG PA-INDIANA PA-
311 PM EDT MON AUG 1 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ARMSTRONG AND
NORTHERN INDIANA COUNTIES...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
MUFF...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  MUFF...               RURAL VALLEY...       DAYTON...
  SMICKSBURG...         PLUMVILLE...          MARION CENTER...
  CLYMER...             YELLOW CREEK STATE PARK...
  CHERRY TREE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4051 7890 4081 7951 4097 7938 4073 7880

The radar

The Pittsburgh radar (KPBZ), 48 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Westmoreland

When
August 1, 2:23 PM EST
Where
Westmoreland County, Irwin
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -79.720

Hail, Venango

When
August 1, 2:24 PM EST
Where
Venango County, Pleasantville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.600, -79.580

Hail, Westmoreland

When
August 1, 2:29 PM EST
Where
Westmoreland County, 2 mi NNE of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
40.357, -79.706

Thunderstorm Wind, Armstrong

When
August 1, 2:29 PM EST
Where
Armstrong County, 4 mi SSE of Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
40.827, -79.221

Department of Highways reported trees down southeast of Dayton.

Hail, Westmoreland

When
August 1, 2:31 PM EST
Where
Westmoreland County, 1 mi NW of Harrison City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.360, -79.643

Hail, Westmoreland

When
August 1, 2:33 PM EST
Where
Westmoreland County, Level Green
Measured
1 in hail
Reported by
Public
Coordinates
40.400, -79.720

Hail, Westmoreland

When
August 1, 2:34 PM EST
Where
Westmoreland County, Harrison City
Measured
0.88 in hail
Reported by
Public
Coordinates
40.350, -79.630

Hail, Forest

When
August 1, 2:36 PM EST
Where
Forest County, East Hickory
Measured
1 in hail
Reported by
Public
Coordinates
41.580, -79.420

Hail, Indiana

When
August 1, 3:00 PM EST
Where
Indiana County, Rochester Mills
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -78.980

Hail, Indiana

When
August 1, 3:09 PM EST
Where
Indiana County, Glen Campbell
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -78.830

Thunderstorm Wind, Greene

When
August 1, 4:36 PM EST
Where
Greene County, 2 mi S of Waynesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
39.871, -80.200

Highway Department reported trees down on SR 18 south of Waynesburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334737, 334736, 334753, 334756, 334738, 334739, 334747, 334740, 334750, 334749, 334755.